Recent Results on Unique Continuation for Second Order Elliptic Equations

  • Herbert Koch
  • Daniel Tataru
Chapter
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 46)

Abstract

The aim of this article is to describe some recent work [7, 8] on unique continuation for second order elliptic equations. Consider the second order elliptic operator
$$ P = \partial _i g^{ij} \left( x \right)\partial _j $$
in ℝ n , the potential V and the vector fields W 1 and W 2. To these we associate the differential equation
$$ Pu = Vu + W_1 \nabla u + \nabla \left( {W_2 u} \right). $$
(1.1)

Keywords

Manifold Expense Kato 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Giovanni Alessandrini, A simple proof of the unique continuation property for two dimensional elliptic equations in divergence form, Quaderni Matematici II serie 276 (1992), Dipartimento di Scienze Matematiche, Trieste.Google Scholar
  2. [2]
    N. Aronszajn, A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of second order, J. Math. Pures Appl. 36(9) (1957), 235–249.MathSciNetMATHGoogle Scholar
  3. [3]
    N. Aronszajn, A. Krzywicki, and J. Szarski, A unique continuation theorem for exterior differential forms on Riemannian manifolds, Ark. Mat. 4 (1962), 417–453.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    T. Carleman, Sur un problème d’unicité pur les systèmes d’équations aux dérivées partielles à deux variables indépendantes, Ark. Mat.,Astr. Fys. 26(17):9 (1939).MathSciNetGoogle Scholar
  5. [5]
    David Jerison and Carlos E. Kenig, Unique continuation and absence of positive eigenvalues for Schrödinger operators, Ann. of Math. 2 (1985), 121(3):463–494.MathSciNetMATHGoogle Scholar
  6. 6.
    Carlos Kenig and Nikolai Nadirashvili, A counterexample in unique continuation, preprint.Google Scholar
  7. 7.
    Herbert Koch and Daniel Tataru, Carleman estimates and unique continuation for second order elliptic equations with nonsmooth coefficients, CPAM, to appear.Google Scholar
  8. 8.
    Herbert Koch and Daniel Tataru, Compactly supported solutions to Δu + Vu = 0, http://www.math.nwu.edu/tataru/sucp.html.
  9. 9.
    Niculae Mandache, A counterexample to unique continuation in dimension two, preprint.Google Scholar
  10. [10]
    Niculae Mandache, On a counterexample concerning unique continuation for elliptic equations in divergence form, Math. Phys. Anal. Geom. 1(3) (1998), 273–292.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Keith Miller, Nonunique continuation for uniformly parabolic and elliptic equations in selfadjoint divergence form with Hoelder continuous coefficients, Bull. Ara. Math. Soc. 79 (1973), 350–354.MATHCrossRefGoogle Scholar
  12. [12]
    Keith Miller, Nonunique continuation for uniformly parabolic and elliptic equations in self-adjoint divergence form with Hoelder continuous coefficients, Arch. Rat. Mech. Analysis 54 (1974), 105–117.MATHGoogle Scholar
  13. 13.
    Yifei Pan, Unique continuation for Schroedinger operators with singular potentials.Google Scholar
  14. [14]
    A. Plié, Unique continuation theorems for solutions of partial differential equations. In: Proc. Internat. Congr. Mathematicians (Stockholm, 1962), pp. 397–402, Inst. Mittag-Le er, Djursholm, 1963.Google Scholar
  15. [15]
    Rachid Regbaoui, Unicité forte pour les opérateurs de Schrödinger avec potentiels de Kato, J. Funct. Anal. 134(2) (1995), 281–296.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    Friedmar Schulz, On the unique continuation property of elliptic divergence form equations in the plane, Math. Z. 228(2) (1998), 201–206.Google Scholar
  17. [17]
    Christopher D. Sogge, Oscillatory integrals and unique continuation for second order elliptic differential equations, J. Amer. Math. Soc. 2(3) (1989), 491–515.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    T.H. Wolff, A property of measures in rN and an application to unique continuation, Geom. Funct. Anal. 2(2) (1992), 225–284.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Thomas H. Wolff, Unique continuation for I Aul < VIVul and related problems, Rev. Mat. Iberoamericana 6(3–4) (1990), 155–200.MathSciNetMATHGoogle Scholar
  20. [20]
    Thomas H. Wolff, Note on counterexamples in strong unique continuation problems, Proc. Amer. Math. Soc. 114(2) (1992), 351–356.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Herbert Koch
    • 1
  • Daniel Tataru
    • 2
  1. 1.Institut für Angewandte MathematikUniversität HeidelbergGermany
  2. 2.Department of MathematicsNorthwestern UniversityUSA

Personalised recommendations